Alert archive / Texas / Flash Flood Warnings in 2005

Flash Flood Warning 34, NWS Fort Worth, TX

August 8, 2005Hopkins County, Texas

NWS Fort Worth, TX issued this flash flood warning at Aug 8, 2005, 5:37 PM CDT for Hopkins County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 8, 2005, 5:37 PM CDT (22:37 UTC)
Expired
Aug 8, 2005, 8:30 PM CDT
In force
3 hr
Issued by
NWS Fort Worth, TX
Area
Counties, with a storm outline in the text

County Hopkins County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 171 km from the middle of the area, began a volume at 22:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 10.6 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2005-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 908 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2005-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
908 J/kg
Mixed-layer CIN
-93 J/kg
Mixed-layer LCL
1038 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KFWD 082239
FFWFWD
TXC223-090130-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
537 PM CDT MON AUG 8 2005

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL AND NORTHERN HOPKINS COUNTY IN NORTHEAST TEXAS

* UNTIL 830 PM CDT

* AT 535 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
  A THUNDERSTORM WITH VERY HEAVY RAIN FROM SULPHUR SPRINGS...TO NEAR
  TIRA. MOVEMENT WAS SLOWLY NORTH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SULPHUR
  SPRINGS...AND COOPER LAKE PARK SOUTH SULPHUR.

RAINFALL OF 2 TO 3 INCHES HAS FALLEN NORTH OF SULPHUR SPRINGS SINCE 
530 PM. THIS RAINFALL WILL RESULT IN EXCESSIVE RUNOFF...AND WILL 
CAUSE FLASH FLOODING OF CREEKS AND STREAMS...HIGHWAYS AND 
UNDERPASSES. ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE 
BANKS OF CREEKS AND STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO 
FLASH FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 3310 9569 3313 9546 3335 9550 3327 9577

$$
1 follow-up statement
000 
WGUS74 KFWD 082323
FFSFWD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
623 PM CDT MON AUG 8 2005

TXC223-090130-
HOPKINS TX-
623 PM CDT MON AUG 8 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 830 PM CDT FOR CENTRAL
HOPKINS COUNTY...

AT 615 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
WIDESPREAD LIGHT TO MODERATE RAIN CONTINUING TO FALL ACROSS MOST OF 
HOPKINS COUNTY.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER
LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 3310 9569 3313 9546 3335 9550 3327 9577

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 8, 3:07 PM CDT, 2 hours 30 minutes earlier.

Area forecast discussion, Aug 8, 3:07 PM CDT, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
307 PM CDT MON AUG 8 2005

.DISCUSSION...
STRONG AFTERNOON CONVECTION WILL CONTINUE INTO THE EVENING AS
SHORT WAVE FORCING CONTINUES TO ACT ON MOIST UNSTABLE AIRMASS.  THIS
SHORTWAVE WILL REMAIN OVER THE REGION THROUGH TUESDAY WITH THE
POTENTIAL FOR ANOTHER MCS FLAREUP LATE TONIGHT AND TUESDAY MORNING
OVER THE SOUTHERN HALF OF THE CWA. LATER...LIFT AND HEATING WILL
RESULT IN MORE SCATTERED CONVECTION TUESDAY AFTERNOON/EVENING... AND
AGAIN ON WEDNESDAY BUT TO A LESS DEGREE.  PW/S REMAIN 1.5-2.0 INCHES
WITH LI/S AROUND -2 AND CAPES ABOVE 1200 J/KG. WEAK STEERING WINDS
MEAN FOR SLOW MOVERS THUS HEAVY RAIN WILL BE THE PRIMARY THREAT LATE
TONIGHT AND TUESDAY. SOME AFTERNOON CONVECTION TUESDAY AND WEDNESDAY
MAY TURN SEVERE BRIEFLY WITH HAIL AND DOWNBURST WIND.

AFTER MID-WEEK... CONVECTION WANES AND TEMPERATURES WARM UP FOR THE
REST OF THE WEEK AND OVER THE WEEKEND AS HIGH PRESSURE BUILDS OVER
THE REGION. THE HOTTEST DAYS SHOULD BE FRIDAY AND SATURDAY WHEN MAXS
MAY REACH OR EXCEED 100 OVER THE NORTHWEST SECTIONS.  NEXT WEEK... A
WEAK FRONT WILL MOVE INTO OKLAHOMA MONDAY... AND POSSIBLY MOVE INTO
THE NORTHERN CWA NEXT TUESDAY WITH SCATTERED CONVECTION.

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  75  92  75  97 /  40  30  30  20
WACO, TX              73  91  74  98 /  50  40  40  20
PARIS, TX             70  93  70  96 /  40  30  30  20
DENTON, TX            72  93  72  97 /  40  30  30  20
MCKINNEY, TX          72  92  72  96 /  50  30  30  20
DALLAS, TX            75  92  75  97 /  40  30  30  20
TERRELL, TX           72  92  73  97 /  50  40  40  20
CORSICANA, TX         72  91  73  97 /  50  40  40  30
TEMPLE, TX            73  91  74  98 /  50  40  40  20

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
TX...NONE.

&&

75/75
Hazardous weather outlook, Aug 8, 3:30 PM CDT, 2 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK FOR NORTH TEXAS
NATIONAL WEATHER SERVICE FORT WORTH TX
330 PM CDT MON AUG 8 2005

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-091100-
ANDERSON-BELL-BOSQUE-COLLIN-COMANCHE-COOKE-CORYELL-DALLAS-DELTA-
DENTON-EASTLAND-ELLIS-ERATH-FALLS-FANNIN-FREESTONE-GRAYSON-HAMILTON-
HENDERSON-HILL-HOOD-HOPKINS-HUNT-JACK-JOHNSON-KAUFMAN-LAMAR-LAMPASAS-
LEON-LIMESTONE-MCLENNAN-MILAM-MILLS-MONTAGUE-NAVARRO-PALO PINTO-
PARKER-RAINS-ROBERTSON-ROCKWALL-SOMERVELL-STEPHENS-TARRANT-VAN ZANDT-
WISE-YOUNG-
330 PM CDT MON AUG 8 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...
THERE IS A CHANCE OF THUNDERSTORMS ACROSS ALL OF NORTH TEXAS
TONIGHT. HEAVY RAIN...AND CLOUD TO GROUND LIGHTNING WILL ACCOMPANY
SOME OF THESE STORMS. A FEW STORMS MAY PRODUCE WIND GUSTS OF 50
TO 60 MPH...AND SOME SMALL HAIL.

.DAYS TWO THROUGH SEVEN...
THE CHANCE OF THUNDERSTORMS IS EXPECTED TO CONTINUE ACROSS ALL OF
NORTH TEXAS TUESDAY AND WEDNESDAY BEFORE DRY WEATHER SETTLES IN LATE
IN THE WEEK.  THE CHANCE OF THUNDERSTORMS WILL RETURN TO THE AREA ON
SUNDAY AS AN UPPER LEVEL SYSTEM APPROACHES FROM THE WEST.  STRONG
DOWNBURST WINDS...HEAVY RAINFALL...AND FREQUENT CLOUD TO GROUND
LIGHTNING ARE POSSIBLE FROM ANY OF THE STRONGER THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...
LIMITED SPOTTER ACTIVATION MAY BE REQUESTED THROUGH 9 PM.

58

In the hours before

Special weather statement, Aug 8, 3:29 PM CDT, 2 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
329 PM CDT MON AUG 8 2005

TXZ122-082100-

VAN ZANDT-
329 PM CDT MON AUG 8 2005

...SIGNIFICANT WEATHER UPDATE...

AT 329 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 9 MILES WEST OF VAN...OR 5 MILES SOUTHEAST OF
CANTON...MOVING NORTH AT 5 MPH.

VERY HEAVY RAIN AND WIND GUSTS TO 40 MPH ARE LIKELY WITH THIS STORM.

RAINFALL OF UP TO 1 INCH PER HOUR IS EXPECTED WITH THESE STORMS.
THIS MAY RESULT IN FLOODING OF LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS
THEY MAY BE WASHED OUT. TURN AROUND...DONT DROWN.
Special weather statement, Aug 8, 4:22 PM CDT, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
422 PM CDT MON AUG 8 2005

TXZ104-105-082145-

COLLIN-HUNT-
422 PM CDT MON AUG 8 2005

...SIGNIFICANT WEATHER UPDATE...

AT 422 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 4 MILES EAST OF FARMERSVILLE...OR 11 MILES WEST
OF GREENVILLE.  THE STORM WAS NEARLY STATIONARY.

CITIES IN THE PATH OF THIS STORM INCLUDE CADDO MILLS...CELESTE AND
FARMERSVILLE.

VERY HEAVY RAIN AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.

HEAVY RAINFALL MAY RESULT IN FLOODING OF LOW LYING AREAS SUCH AS
DITCHES AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS AS THEY MAY BE WASHED OUT.
Special weather statement, Aug 8, 4:38 PM CDT, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
438 PM CDT MON AUG 8 2005

TXZ103-082215-

DENTON-
438 PM CDT MON AUG 8 2005

...SIGNIFICANT WEATHER UPDATE...

AT 438 PM CDT...OVER HEBRON...OR 3 MILES SOUTHWEST OF THE COLONY...
MOVING SOUTHWEST AT 15 MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE HEBRON...LEWISVILLE AND THE
COLONY.

VERY HEAVY RAIN AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.

HEAVY RAINFALL MAY RESULT IN FLOODING OF LOW LYING AREAS SUCH AS
DITCHES AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS AS THEY MAY BE WASHED OUT.
Special weather statement, Aug 8, 4:49 PM CDT, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
449 PM CDT MON AUG 8 2005

TXZ118-119-082215-

DALLAS-TARRANT-
449 PM CDT MON AUG 8 2005

...SIGNIFICANT WEATHER UPDATE...

AT 449 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 7 MILES SOUTHWEST OF HEBRON...OR 3 MILES NORTH OF
COPPELL...MOVING WEST AT 20 MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE ADDISON...BEDFORD...
CARROLLTON...COLLEYVILLE...COPPELL...EULESS...FARMERS BRANCH...
GRAPEVINE...IRVING...KELLER...NORTH RICHLAND HILLS AND SOUTHLAKE.

VERY HEAVY RAIN AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
Special weather statement, Aug 8, 4:58 PM CDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
458 PM CDT MON AUG 8 2005

TXZ107-082230-

HOPKINS-
458 PM CDT MON AUG 8 2005

...SIGNIFICANT WEATHER UPDATE...

AT 458 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
SEVERAL STRONG THUNDERSTORMS OCCURRING ALONG US 67... 7 MILES
NORTHWEST OF COMO...OR 3 MILES SOUTHEAST OF SULPHUR SPRINGS...MOVING
NORTH AT 5 MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE COMO...SULPHUR SPRINGS AND
COOPER LAKE PARK SOUTH SULPHUR.

VERY HEAVY RAIN AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.

HEAVY RAINFALL MAY RESULT IN FLOODING OF LOW LYING AREAS SUCH AS
DITCHES AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS AS THEY MAY BE WASHED OUT.
Local storm report, Aug 8, 4:59 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
459 PM CDT MON AUG 08 2005

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             8 SSE EMORY             32.77N  95.72W
08/08/2005  0.75 INCH        RAINS              TX   LAW ENFORCEMENT

            RELAYED BY RAINS COUNTY SHERIFF OFFICE

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 10:58 AM CDTFlash Flood WarningFWDEastland, Stephens3 hr
Aug 8, 1:58 PM CDTSevere Thunderstorm WarningFWDEllis56 min
Aug 8, 2:30 PM CDTFlash Flood WarningFWDCooke3 hr
Aug 8, 2:39 PM CDTFlash Flood WarningFWDLampasas, Mills3 hr
Aug 8, 4:08 PM CDTSevere Thunderstorm WarningFWDRains, Van Zandt52 min

Nearby

Flash Flood Warnings in Texas, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.